Note No. 47

January 25, 2010

I have just started taking medication for something fairly minor that I will refrain from discussing further, because that’s not a boundary I want to cross on here, but I feel the need to bring it up at all, because this morning, I found myself wondering if the side effects I think I am experiencing are indeed side effects, or just me being in a weird place— mentally and meteorologically speaking.

For example: is my skin dry and peeling off because of the recent weather change, or is it this drug?

And: is my face bright red and feeling flushed because I was in the sun and on a motor scooter and in a wind storm all day yesterday, or is it this drug?

And: do I feel like I could sleep for 17 hours and still be utterly exhausted because I have had nonstop visitors for almost a month now and because there has been a massive, emotionally-exhausting social shift in my life, or is it this drug?

Finally, a week into regular doses and with the sudden urge to scratch my scalp off, I go to the World Wide Web for some answers. After reading a host of comments from people on the same drug, I come across this gem:

Sleepy all the time. I feel like my mind is cloudy/slow. I’m moody and I cry often. I basically feel like crap all the time. However, overall I feel better than prior to starting [insert drug name].

The comment sends me into a fit of giggles— the kind you are trying to stifle, because you are in the office, but then you just end up laughing even more.

And just to be clear here: I am not laughing because this person is in pain. But it’s like: REALLY? She feels BETTER now than she did prior to starting? I cannot imagine how she felt beforehand.

The rest of the comments make similar observations: dizziness, bad headaches, fatigue, nausea, fever chills, hot flashes, irritability, memory loss, elevated thirst.

One reader says he thought helicopters were following him. Another blames his divorce on the drug. Another offers her counseling services (in screaming caps) to others taking it.

I’M A GREAT LISTENER … WE ARE ALL HERE TO HELP EACH OTHER—WE CAN ALL GET THRU IT TOGETHER!

And so, visiting the Web site makes me feel better already, because I’m not there. Yet.

But if my status bar starts to indicate that I keep hearing the thwap-thwap-thwap of rotor blades, well, send someone over, please. Stat.

Previous Note
Next Note

Return to The Notes
Return to Previous Writing

Share

Share your thoughts, post a comment.

(required)
(required)

Note: HTML is allowed. Your email address will never be published.

Subscribe to comments